We are using the terms Soy and Soya interchangeably on this site.
Are there really side effects of Soy? We have read so much about it’s great benefits that we were surprised about all the dire warnings we have read on the Internet.
So, are there any side effects? Yes there are!
But those side effects depend to a large extend on the amount and the kind of product that is consumed.
Eating whole soy products (such as tofu, miso soup, soya milk etc) as part of a healthy diet will very likely be good for you. It replaces foods high in saturated fats and adds more fiber to your diet. This is even true for women with estrogen receptor-positive breast cancers as most oncologists concur.
Using whole soy supplements is probably good as well, as long as you follow the recommended dosage. It might be even safe if you use a larger amounts for a shorter period of time to help with vaginal dryness, as Dr. Christiane Northrup recommends.
However, to go for years with higher doses is not a good idea, especially if you don’t balance the estrogen with progesterone.
Problems and side effects of Soy arise when people try to get large amounts of soya protein or Isoflavones into their system because they believe that it would alleviate menopause symptoms or that it would benefit their cholesterol levels.
After problems have already started, it probably does not help (and may even be harmful) to take larger amounts of supplements or soy protein products.
One study that used rather high doses of soy isoflavones (150mg/day for 5 years) has shown an increase in endometrial hyperplasia. However, no increase in endometrial cancer was found. Actually, this just proofs to us that soy isoflavones have an estrogenic effect. Women who still have a uterus have to take progesterone to balance the growth stimulating effect of estrogen on cells – so really nothing new here.
- American Cancer Association
- Oregon State University has an excellent overview of Soy with links to current scientific research.
(All links open in a new window to make it easy to come back to this page).
Drug Interactions as Side Effects of Soy
Soy can have potentially harmful interactions with your medications. We have already mentioned that women who take Tamoxifen should avoid soya supplements because it influences the effectiveness of the drug.
Other potential interactions are:
- MOA inhibitors for depression: avoid large amounts of fermented soy products because they contain Tyramine which is an amino acid that is involved in blood pressure regulation.
- Coumadin: Soya may interact with the coumadin.
- Antibiotics: because antibiotics destroy not only harmful bacteria, but also beneficial bacteria as well, the active chemicals in soya may have a stronger effect for people who take antibiotics. This appears to be a more theoretical warning, not one based on actual evidence.
- Estrogen: women who take estrogen AND soy may have to adjust their dosage of the estrogen. As we explained, isoflavones have an estrogenic effect (that is why it is believed that they should help with hot flashes etc.), so taking isoflavones may interfere with the effect of the estrogen.